More than one-third of American adults take medications that have the potential to cause depression, a US study suggests.
These include drugs for birth control, heartburn, allergies, pain and high blood pressure.
As of 2015, about 38 percent of adults took one medicine with depression as a known side effect, up from about 35 percent a decade earlier, researchers report in JAMA. Over that same period, the proportion of US adults taking at least three drugs linked to depression rose to almost 10 percent from about seven percent.
“Importantly, many of the medications associated with depression as a potential side effect include commonly used prescription drugs - some of which are also available over-the-counter without a prescription,” said lead study author Dima Qato, a pharmacy researcher at the University of Illinois at Chicago.
As Americans are living longer with multiple chronic health problems, they’re also becoming more likely to take a variety of prescription medications, and the potential for serious or even life-threatening side effects can rise with the number of daily pills. Often, patients have several medicines prescribed by multiple doctors, increasing the potential for them to take drug combinations with dangerous side effects.
For the study, researchers examined a decade of data collected from 26,192 adults who participated in a national health survey that included questions about mental illness as well as medication use.
Overall, almost eight percent of the participants reported depression.
About 15 percent of people taking at least three drugs tied to depression reported this diagnosis, compared with about five percent of participants who didn’t take any drugs with this potential side effect, the study found.
One drawback of the study, however, is that researchers lacked data on a history of depression, which can increase the risk of this mood disorder developing in the future, researchers note. It’s also not clear if people had underlying health problems that might cause depression, or if depression was caused by medications they took to treat other conditions.
When people took three or more drugs without depression as a known side effect, however, they didn’t appear to have an increased risk of depression.
But adults who took antidepressants had an increased risk of depressive symptoms when they took at least one drug that had depression as a known side effect, compared to when they didn’t.
During the study, the proportion of adults taking at least one prescription with suicidal symptoms as a potential side effect also increased, from about 17 percent in the beginning to almost 24 percent by the end.
It’s not clear how these medicines cause depression, said Dr. Angela Spelsberg, medical director of the Comprehensive Cancer Center, Aachen in Germany.
“It was previously thought that a `predisposition’ i.e. a history of mood disorders would make a person susceptible for experiencing a depression side effect,” Spelsburg, who wasn’t involved in the study, said by email.
“Obviously,” she continued, “depression side effects are very common among individuals without any `predisposition’ who take more than one drug with this adverse effect at the same time.”
Some people who developed depression as a side effect of medication, however, might have had undiagnosed or untreated depression before they took the other drugs, said Pinar Karaca-Mandic, academic director of the Medical Industry Leadership Institute at the University of Minnesota in Minneapolis.
“What is very convincing about this study is that authors also look at individuals who are using drugs that do not have depression as adverse effect, and do not find a link to concurrent depression,” Karaca-Mandic, who wasn’t involved in the study, said by email.
Patients who do develop depression as a drug side effect can often switch to different prescriptions, said Dr. Barbara Mintzes, a pharmacy researcher at the University of Sydney in Australia who wasn’t involved in the study.
“If a person develops depression, especially without being able to pinpoint a clear reason for it, it’s always important to ask their doctor whether any of the medicines they’re taking might cause depression as a side effect,” Mintzes said by email....